Alert archive / New Jersey / Red Flag Warnings in 2023

Red Flag Warning 5, NWS New York, NY

April 19, 20235 counties in New Jersey

NWS New York, NY issued this red flag warning at Apr 19, 2023, 3:53 AM EDT for 5 counties in New Jersey. It took effect at Apr 19, 2023, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2023, 3:53 AM EDT (07:53 UTC)
In effect from
Apr 19, 2023, 11:00 AM EDT
Expired
Apr 19, 2023, 7:58 PM EDT
In force
9 hr
Issued by
NWS New York, NY

Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ

The radar

The Philadelphia radar (KDIX), 100 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2023-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2023-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1778 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WWUS81 KOKX 190753
RFWOKX

URGENT - FIRE WEATHER MESSAGE
National Weather Service New York NY
353 AM EDT Wed Apr 19 2023

NJZ002-004-006-103>108-200000-
/O.NEW.KOKX.FW.W.0005.230419T1500Z-230420T0000Z/
Western Passaic-Eastern Passaic-Hudson-Western Bergen-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-
353 AM EDT Wed Apr 19 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR 
THE STATE OF NJ...

* AFFECTED AREA...Passaic, Hudson, Bergen, Essex, and Union
  counties.

* TIMING...11 AM to 8PM

* WINDS...Northwest 10 to 20 mph with gusts between 25 and 30 
  mph.

* RELATIVE HUMIDITY...As low as 20 to 30 percent.

* TEMPERATURES...In the mid 60s.

* IMPACTS...The combination of dry conditions, low humidity, and
  gusty winds will result in favorable conditions for the rapid
  spread of fires this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected or occurring. A combination of strong winds, low
relative humidity, and dry fuels will create a significantly
elevated fire growth potential.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/nyc
1 follow-up statement
064 
WWUS81 KOKX 192358
RFWOKX

URGENT - FIRE WEATHER MESSAGE
National Weather Service New York NY
758 PM EDT Wed Apr 19 2023

NJZ002-004-006-103>108-200100-
/O.CAN.KOKX.FW.W.0005.000000T0000Z-230420T0000Z/
Western Passaic-Eastern Passaic-Hudson-Western Bergen-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-
758 PM EDT Wed Apr 19 2023

...RED FLAG WARNING HAS EXPIRED FOR NEW JERSEY...

Diminishing winds and rising relative humidity has brought an end
to conditions conducive to rapid fire growth and spread early 
this evening and the Red Flag Warning is being allowed to expire.

$$

For more information from the National Weather Service visit
http://weather.gov/nyc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this red flag warning went out at Apr 19, 1:51 AM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 19, 1:51 AM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service New York NY
151 AM EDT Wed Apr 19 2023

.SYNOPSIS...
High pressure will gradually build from the west overnight and
then gradually move southeast out into the Western Atlantic by
early Wednesday night into Thursday. Meanwhile, a low pressure
system will approach from the west with its warm front
approaching from the north and west late Wednesday night into
early Thursday morning. This warm front will move northeast of
the area on Thursday. Another warm front to the south will then
slowly approach from Thursday night into Friday night and lift
north on Saturday. A strong cold front and wave of low pressure
will approach Saturday night into Sunday, and may linger into
early next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A large mid level low will move across SE Canada with its
associated trough axis moving across the local region overnight.
With this cyclonic flow aloft, clouds will linger across
northern most sections for a bit, but will decrease and thin
out eventually, even further north. Thus overall, clouds will
decrease later in the overnight and into the early AM Wed.

Enough of a pressure gradient will remain between low pressure
in Eastern Canada and high pressure from the Great Lakes through
the Tennessee Valley to keep a westerly breeze ongoing at times
overnight, with the sheltered valleys and favored micro-climate
locations with less / lighter winds.

With respect to temps, radiational cooling will be partially
mitigated. Went a little above MET MOS guidance by using a
little more weight with NBM for the low temperature forecast
tonight with a range of lows mainly from the mid 30s to lower
40s. Lows more in the lower 30s for W and NW Orange County.

Concerning potential for frost for those locations where the
growing season has begun, some parts of Eastern Long Island
especially near the Pine Barrens will have isolated lows in the
mid 30s. Frost will be possible in these isolated locations but
winds should stay up enough, so did not mention any frost in
the forecast.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
For Wednesday, the mid level low weakens and continues moving
east, eventually transitioning into an open wave on Wednesday.
The wave will eventually get north of Maine and begin to enter
the Canadian Maritimes by early Wednesday evening.

At the surface, high pressure moves southeast with its center
remaining to the south and west relative to the local region. The
high pressure area will eventually make its way offshore out into
the Western Atlantic by early Wednesday night.

With less clouds and low level veering of winds, warm air advection
is expected in the afternoon. With less maritime influence with an
increasing westerly component to surface wind, coastal locations
will just be slightly cooler than NYC with respect to temperatures.
The range of high temperatures forecast is from the upper 50s across
the interior to mainly lower 60s across the coastal areas with
potential for mid 60s for NYC and parts of Northeast NJ.

For Wednesday night, high pressure remains out in the Western
Atlantic. The axis of high pressure moves across with mid level
ridging aloft. The pressure gradient weakens allowing for winds to
decrease at the surface with variable direction. Lows still expected
to be on the milder side, ranging from the upper 30s to upper 40s.
Warmer air at 850mb will continue to advect into the area. Clouds
increase late Wednesday night into early Thursday morning as a
warm front approaches from the north and west.

The models convey an embedded shortwave riding along the eastern
side of the mid level ridge that will traverse from northwest to
southeast late Wednesday night into Thursday morning. Mid level
ridging increases Thursday afternoon with ridge axis moving in.

Clouds will increase and there could even be a rain shower,
mainly north and west of NYC late overnight Wednesday night into
early morning hours of Thursday. However only have slight
chance POPs as low levels will still be relatively dry and upper
level disturbance will not have much moisture to work with.

A much warmer day is in store Thursday away from the coast (well
into the 70s) with more SW flow developing and warmer air
continuing to advect in at 850mb. It will be cooler at the coast
(mainly lower 60s) as the surface flow will be more southerly
flow along the coast, thereby allowing for more maritime
influence. The abundance of clouds in the morning will decrease
in the afternoon with that ridging aloft. The warm front will be
moving farther northeast of the region.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
With one warm front off to the north and another to slowly
approach, things will start off warm, with temps Thu night
bottoming out mostly from the mid 40s to mid 50s, then with
onshore SE flow rising to the lower 80s inland well away from
the ocean, into the 70s most elsewhere, and only into the 60s
near south facing showers out east. A milder night Fri night
expected, with lows near 60 in midtown NYC and in the 50s
elsewhere as the onshore flow continues and even backs east for
a time.

The front should get a push north first thing Sat morning, but
with more in the way of clouds ahead of an approaching frontal
system as well as continued onshore flow temps likely to end up
cooler than those of Friday, with more widespread 60s for highs
across SE CT and eastern Long Island, and failing to reach 80
from NYC north/west.

A rainy/windy and cooler period likely from Sat night into
Sunday as a closed low to the west becomes negatively tilted and
potent leading shortwave energy approaches. A long SE-S fetch
and lack of a strong sfc-based inversion likely to result in
winds approaching or exceeding advisory criteria late Sat night
into Sunday, especially along the coast. A narrow corridor of
strong Atlantic moisture transport ahead of the front via a
strong LLJ, as well as enhanced lift ahead of a wave of low
pressure along the approaching front, also likely to result in
pds of moderate to heavy rain and some rumbles of thunder from
late Sat night into Sunday night.

The aforementioned closed low to the west will become the
western leg of a large omega block over eastern North American
and the western Atlantic, so expectations are that the forecast
trends going into early next week will slow down. So PoP
forecast remains somewhat higher than NBM during this time, with
chance PoP for ern CT/Long Island into Monday and at least
slight chance PoP otherwise going into Tuesday.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
High pressure gradually builds overnight and remains nearby through
the TAF period with VFR conditions.

Gusty W winds gradually diminish this evening, there may be some
occasional gusts of around 20 kt through the night for the city
terminals, especially for KJFK. Gusts return after daybreak
Wednesday morning at 20-25 kt, then diminish after 21-23Z.
Winds then become light out of the NW, then shift to the NE
Wednesday night.

     NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

No unscheduled amendments expected. Occasional gusts to around
20 kt possible through daybreak Wednesday.

 OUTLOOK FOR 06Z THURSDAY THROUGH SUNDAY...

Wed night: VFR. Light winds.

Thursday: VFR. SE-S winds.

Friday: VFR. SE winds.

Saturday: VFR in AM, MVFR develops towards evening with showers
arriving.

Sunday: MVFR or lower possible in showers.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90.

&&

.MARINE...
Made some adjustments to ongoing SCA's based on current obs and
expected trend later tonight. SCA just cancelled for Western LI
Sound and the ern Sound/bays was cancelled earlier, but small
crafts remain in effect elsewhere, on the ern ocean waters
through tonight and on the western ocean waters into late this
evening and just past midnight, as surge of NW wind with gusts
up to 25 kt spread out over the waters, with ocean seas building
up to 5 ft out east as well.

Another round of SCA level winds is possible for most waters on
Wednesday, mainly late morning into mid afternoon. Then a
period of below SCA conditions forecast for the waters
thereafter through Thursday.

SCA cond likely to develop on all waters Sat night ahead of an
approaching strong cold front and wave of low pressure. SE-S
gales may be possible especially on the ocean and the adjacent
lower harbor/bay waters from late Sat night into Sunday.

&&

.FIRE WEATHER...
Minimum RH values expected near 25 to 35% during the day
Wednesday. Wind gusts will be a little less than the previous
day but will still be near 20 to 25 mph. So will continue to
monitor for enhanced potential of fire spread on Wednesday.

&&

.HYDROLOGY...
No hydrologic impacts are expected through the weekend. A
frontal system could bring a 1-2 inch rainfall from Sat night
into Sunday night, with nuisance impacts the most likely outcome
since occurring on the weekend.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 2 AM EDT early this morning for
     ANZ338-345-355.
     Small Craft Advisory until 6 AM EDT early this morning for
     ANZ350-353.

&&

SYNOPSIS...BG/JM
NEAR TERM...JE/JM
SHORT TERM...JM
LONG TERM...BG
AVIATION...JP
MARINE...BG/JM
FIRE WEATHER...
HYDROLOGY...BG/JM
Hazardous weather outlook, Apr 18, 4:26 PM EDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
426 PM EDT Tue Apr 18 2023

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-192030-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
426 PM EDT Tue Apr 18 2023

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-192030-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
426 PM EDT Tue Apr 18 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The potential exists for southeasterly gale force wind gusts from
late Saturday night into Sunday, especially on the ocean and on the
adjacent lower harbor and bay waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

Nearby

Red Flag Warnings in New Jersey, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.